Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 12, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 16, 2013, 6:53 PM MDT for Utah County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2013, 6:53 PM MDT (00:53 UTC)
- Expired
- Jul 16, 2013, 9:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Utah County, UT
The radar
The Salt Lake City radar (KMTX), 106 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 0.9 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 280 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 2730 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
437 WGUS55 KSLC 170053 FFWSLC UTC049-170345- /O.NEW.KSLC.FF.W.0012.130717T0053Z-130717T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 653 PM MDT TUE JUL 16 2013 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL UTAH COUNTY IN UTAH * UNTIL 945 PM MDT * AT 648 PM MDT...DOPPLER RADAR INDICATED THAT HEAVY RAINFALL HAS BEEN FALLING OVER THE QUAIL BURN SCAR ADJACENT TO THE COMMUNITY OF ALPINE. RADAR ESTIMATES INDICATE THAT 0.50 TO 0.75 INCHES OF RAINFALL HAS FALLEN ON THE BURN SCAR OVER THE PAST ONE HALF HOUR. IT IS EXPECTED THAT THIS AMOUNT OF RAINFALL WILL RESULT IN A DEBRIS FLOW INTO AREAS OF ALPINE THAT ARE ADJACENT TO THE BURN SCAR. PEOPLE LIVING IN THIS AREA SHOULD TAKE ACTION TO ENSURE THEIR SAFETY! * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF A DEBRIS FLOW HAS OCCURRED IT IS IMPORTANT REALIZE THAT THE RUNOUT AREA REMAINS VERY DANGEROUS. ADDITIONAL DEBRIS FLOWS MAY OCCUR WITHIN MINUTES OF THE ORIGINAL FLOW. PLEASE REMAIN VIGILANT AND BE PREPARED TO TAKE SWIFT ACTION. && LAT...LON 4050 11175 4050 11170 4046 11170 4045 11176 $$
3 follow-up statements
642 WGUS75 KSLC 170154 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 754 PM MDT TUE JUL 16 2013 UTC049-170345- /O.CON.KSLC.FF.W.0012.000000T0000Z-130717T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ UTAH UT- 754 PM MDT TUE JUL 16 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MDT FOR NORTH CENTRAL UTAH COUNTY... AT 739 PM MDT...DOPPLER RADAR INDICATED THAT HEAVY RAINFALL HAS BEEN FALLING OVER THE QUAIL BURN SCAR. AT LEAST 0.75 OF AN INCH OF RAIN HAS FALLEN IN JUST 30 MIN AT THE MOUTH OF BOX ELDER CANYON. RADAR ESTIMATES INDICATE 0.75 OF AN INCH TO 1.25 INCH HAS FALLEN OVER UPPER PORTIONS OF THE BURN SCAR IN THE PAST HOUR. SHOWERS...POTENTIALLY HEAVY...WILL CONTINUE THROUGH 9 TO 10 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A DEBRIS FLOW HAS OCCURRED AND IT IS IMPORTANT TO REALIZE THAT THE RUNOUT AREA REMAINS VERY DANGEROUS. ADDITIONAL DEBRIS FLOWS MAY OCCUR WITHIN MINUTES OF THE ORIGINAL FLOW. PLEASE REMAIN VIGILANT AND BE PREPARED TO TAKE SWIFT ACTION. && LAT...LON 4050 11175 4050 11170 4046 11170 4045 11176 $$
602 WGUS75 KSLC 170255 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 855 PM MDT TUE JUL 16 2013 UTC049-170345- /O.CON.KSLC.FF.W.0012.000000T0000Z-130717T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ UTAH UT- 855 PM MDT TUE JUL 16 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MDT FOR NORTH CENTRAL UTAH COUNTY... AT 842 PM MDT...RAINFALL CONTINUES TO FALL OVER THE QUAIL BURN SCAR ADJACENT TO ALPINE CITY AND MORE IS FORECAST THROUGH 9:30PM. A DEBRIS FLOW HAS OCCURRED AND IS FLOWING OUT OF BOX ELDER CANYON. HOWEVER...THE FLOW HAS SLOWED SIGNIFICANTLY. AN ONSITE WEATHER STATION MEASURED RAINFALL OF 0.83 IN ONE HOUR EARLIER THIS EVENING. ADDITIONALLY...RADAR ESTIMATES INDICATE HEAVIER RAINFALL HAD FALLEN IN THE UPPER PORTIONS OF THE BURN SCAR PRIOR TO THE DEBRIS FLOW. THE COMBINATION OF VEGETATION LOSS DUE TO THE WILDFIRE AND REMAINING HYDROPHOBIC SOILS BOTH COMBINED TO INCREASE RUNOFF VOLUME FROM THE INTENSE RAINFALL. THE AREA DOWNSTREAM FROM BOX ELDER CANYON REMAINS EXTREMELY DANGEROUS AS ADDITIONAL FLOWS MAY OCCUR THROUGH THE NIGHTTIME HOURS. LAT...LON 4050 11175 4050 11170 4046 11170 4045 11176 $$ MCINERNEY
811 WGUS75 KSLC 170344 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 944 PM MDT TUE JUL 16 2013 UTC049-170349- /O.EXP.KSLC.FF.W.0012.000000T0000Z-130717T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ UTAH UT- 944 PM MDT TUE JUL 16 2013 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 945 PM MDT FOR NORTH CENTRAL UTAH COUNTY... THE DEBRIS FLOW THAT ORIGINATED OUT OF THE QUAIL BURN SCAR HAS ATTENUATED AND IS NO LONGER A THREAT TO THE AREA. HOWEVER...IT IS IMPORTANT TO UNDERSTAND THAT THIS WATERSHED IS EXTREMELY UNSTABLE DUE TO THE INTENSE RAINFALL RECEIVED THIS EVENING. ADDITIONAL RAINFALL COULD TRIGGER ANOTHER ROUND OF MUD FLOWS TO DOWNSTREAM AREAS OF BOX ELDER CANYON AND SHOULD BE AVOIDED. LAT...LON 4050 11175 4050 11170 4046 11170 4045 11176 $$ MCINERNEY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 4:05 PM MDT, 2 hours 48 minutes earlier.
Area forecast discussion, Jul 16, 4:05 PM MDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 405 PM MDT TUE JUL 16 2013 .SYNOPSIS...A WARM AND MOIST AIR MASS WILL REMAIN OVER THE EASTERN GREAT BASIN THROUGH WEDNESDAY. HIGH PRESSURE WILL BULGE WEST FOR THE LATTER HALF OF THE WEEK ALLOWING A DRYING TREND TO ENSUE FROM THE NORTHWEST LATE WEEK. DEEP MOISTURE WILL REMAIN PINNED IN THE FAR SOUTH THROUGH THE PERIOD. && .DISCUSSION...TERRAIN BASED CONVECTION HAS FIRED OVER MOST ALL MOUNTAIN AREAS AND WILL CONTINUE TO BACK BUILD INTO THE MEAN FLOW INTO THIS EVENING BEFORE DISSIPATING. COLD CORE UPPER LOW RETROGRADING OUT OF TEXAS PAN HANDLE NOW INTO EASTERN NEW MEXICO DRIVING MID LEVEL EASTERLIES ACROSS MUCH OF CENTRAL/EASTERN UTAH WHIST RIDGE DOMINATED SOUTH/SOUTHEAST FLOW RESIDES ACROSS THE SOUTH...DEEPEST CORES TRANSITIONING INTO THOSE FLOW PATTERNS. EXPECT THIS TREND TO INCREASE THIS AFTERNOON AS COLD POOLS DESCEND TERRAIN WITH STORMS BECOMING EVEN MORE OUTFLOW DOMINATED. WILL CONTINUE TO MONITOR THREAT OF FLASH FLOODING AS THESE CELLS DESCEND INTO MORE FAVORED TERRAIN OVER NEXT SEVERAL HOURS. WEAK VORT MAX NOTED IN AFTERNOON WATER VAPOR SLOWLY DRIFTING NORTH ALONG THE UT/NV BORDER SPARKING SCATTERED CONVECTION ON LEADING EDGE. HI-RES GUIDANCE CONTINUE TO ADVERTISE THIS SLOWLY CREEPING INTO NORTHERN UTAH...INCLUDING WASATCH FRONT...NEAR AND AFTER 00Z INCREASING SHOWER/STORM POTENTIAL ACROSS METRO AREAS FOR THIS EVENING. BUMPED POPS ALONG WASATCH FRONT AS SUCH AND WILL MONITOR AREAL COVERAGE NEXT SEVERAL HOURS AS STORMS CONTINUE TO APPROACH. GLOBAL MODELS IN GOOD AGREEMENT THROUGH THE BULK OF THE WEEKEND BEFORE LARGE SCALE DIFFERENCES ARISE. AFOREMENTIONED COLD CORE LOW WILL SLOWLY DRIFT SOUTHEAST TO SOUTH INTO NRTHRN MEXICO...WITH DOMINANT INTERMOUNTAIN RIDGE BULGING WEST INTO NEVADA OVER THE NEXT 72 HOURS TIME. MEAN FLOW ACROSS THE AREA WILL TRANSITION MORE SOUTHERLY THROUGHOUT FOR TOMORROW RETAINING DEEP MOISTURE ACROSS THE AREA...BUT WESTWARD PROGRESSION AND ASSOCIATED SHIFT OF RIDGE AXIS WILL ALLOW A DRYING NORTHERLY FLOW TO TAKE FORM NW-SE BEGINNING THURSDAY CARRYING INTO THE WEEKEND PINNING MOISTURE FAR SOUTH. THOUGH DEEP MOISTURE REMAINS ACROSS THE NORTH...WILL LIKELY SEE A DOWNWARD TREND TO CONVECTION BEGINNING TOMORROW AS MID LEVEL STABILITY INCREASES SLIGHTLY...EVEN BEFORE NET DRYING TAKES FORM. ECMWF/GFS DIVERGE ON LARGE SCALE BEGINNING LATE WEEKEND. GFS PLAYS OUT DOMINANT RIDGE INFLUENCE INTO EARLY NEXT WEEK WHILE EC TRANSITIONS BACK TO A PACNW TROUGH WITH MOIST SOUTHWESTERLY FLOW ACROSS THE AREA BY MONDAY. HEDGED A BIT MORE TOWARDS THE ECMWF SOLUTION FOR THE LATTER PERIODS DUE TO TYPICALLY BETTER HANDLING IN SIMILAR SCENARIOS...SLIGHTLY COOLER TEMPS AND HIGHER POPS THIS LATEST PACKAGE AS SUCH. && .AVIATION...THE SLC TERMINAL SHOULD SEE VFR CONDITIONS THROUGH THE EVENING. NORTHWEST WINDS ARE EXPECTED TO SWITCH TO THE SOUTHEAST BETWEEN 03Z AND 05Z. THE MAIN CONCERN WILL BE FOR THUNDERSTORMS THROUGH ABOUT 04Z THAT CAN DIRECTLY OR INDIRECTLY IMPACT THE TERMINAL DUE TO EITHER HEAVY RAIN OR OUTFLOW WINDS. && .FIRE WEATHER...A MOIST AIRMASS HAS MOVED OVER THE STATE IN THE AND HAS LEAD TO INCREASED COVERAGE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND HIGHER RELATIVE HUMIDITY VALUES IN MOST AREAS. LIGHT TRANSPORT WINDS WILL CONTINUE UNTIL THE END OF THE WEEK...EXCEPT FOR GUSTY AND ERRATIC WINDS IN THE VICINITY OF THUNDERSTORMS. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && MERRILL/STRUTHWOLF/VERZELLA FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 16, 4:13 AM MDT, 14 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 413 AM MDT TUE JUL 16 2013 UTZ001>016-019>021-517-518-WYZ021-171015- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 413 AM MDT TUE JUL 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN BE THE RULE THIS AFTERNOON AND EVENING. A FEW MAY PRODUCE LOCALLY HEAVY RAINFALL AND FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SOME POTENTIAL FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL STILL EXIST ON WEDNESDAY. HIGH TEMPERATURES WILL BE AT OR CLOSE TO TRIPLE DIGITS ACROSS MANY VALLEY LOCATIONS THROUGHOUT THE PERIOD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. BARJENBRUCH FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Jul 16, 3:21 PM MDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
321 PM MDT TUE JUL 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 4 SSW CLEAR CREEK 39.60N 111.16W
07/16/2013 E0.75 INCH CARBON UT DEPT OF HIGHWAYS
&&
CRKLocal storm report, Jul 16, 3:52 PM MDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
352 PM MDT TUE JUL 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM FLASH FLOOD 7 W HIAWATHA 39.50N 111.16W
07/16/2013 EMERY UT EMERGENCY MNGR
MUDSLIDE CROSSED SR31 BETWEEN MILEPOST 24 AND 34. SR31 IS
CLOSED.
&&
CRKLocal storm report, Jul 16, 5:28 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
528 PM MDT TUE JUL 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 4 E HEBER CITY 40.50N 111.32W
07/16/2013 E0.75 INCH WASATCH UT PUBLIC
&&
CRKThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:18 PM MDT | Areal Flood Advisory | SLC | Tooele | 117 min |
| Jul 16, 7:11 PM MDT | Areal Flood Advisory | SLC | Salt Lake | 2 hr |
| Jul 16, 7:27 PM MDT | Flash Flood Warning | SLC | Carbon | 78 min |
| Jul 17, 1:33 PM MDT | Flash Flood Warning | SLC | Carbon, Emery | 3 hr |
| Jul 17, 4:54 PM MDT | Flash Flood Warning | SLC | Wayne | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.